Paracetamol in Children: Dangers of overdose! (Paracetamol dose calculator included)

Paracetamol comes in many forms and names. Locally, it is widely known to the public as Panadol®, but other brand names include Uphamol®, Fepril®, etc. In the US, it is known as acetaminophen and a common brand name it goes by is Tylenol®. It also comes in various forms such a tablets, dispersible tablets, syrups and suppositories. Paracetamol is very useful for fever and mild pain such as headache. Because of its good safety profile, it is widely available as an OTC (Over-The-Counter) drug which means that it could be sold not just in a pharmacy, but most retail outlets such a convenience store or a sundry shop.

 

Toxicity remains a concern

Paracetamol is known to be very safe in children, in fact, the risk of developing toxic effects in children is lower compared to adults. Despite this, paracetamol toxicity remains a concern because of how widely and easily it is available to the public.

 

Overdose the cause of toxicity

Paracetamol toxicity stems mainly from overdose. Contrary to what is widely circulated on social media, paracetamol does not remain in the body for a long period of time. A single dose of paracetamol will be completely eliminated from a child in approximately 16-20 hours.  Many cases of paracetamol overdose were unintentional and completely avoidable.

 

Pitfalls in care

Research has shown that there is lack of understanding on the part of parents or caretakers with regards to paracetamol therapy. Many bought the medication to be administered to their children without professional advice because of its widespread availability. Carelessness is also noted to be a cause in unintentional paracetamol overdose.

The following are possible mistakes that may occur when administering paracetamol to children

  • Unaware of correct dose. Paracetamol dose is calculated according to the child’s body weight. The recommended doses written on the box or bottle is an approximate figure. Some parents may mistakenly think that two children of different age and body weight may use the same dose.
  • Unaware of cold remedy contents. Certain cold remedies contain a combination of cold medications (such as anti-histamines) along with paracetamol. If unaware, parents might give both a cold remedy that already contains paracetamol along with paracetamol on its own to the child thereby causing an overdose.
  • Using a different or wrong formulation. Paracetamol syrups comes in several concentrations. Typically, they come in 120mg/5ml or 250mg/5ml. Giving the same volume of a more concentrated formulation may result in overdose.
  • Carelessness. The parent or caretaker may be in a hurry, or have their mind on something thus resulting in administering the wrong dose to the child.
  • More is not better. Some parents or caretakers, in hopes to bring down the child’s fever or pain, may increase the dose or frequency of paracetamol.

 

Symptoms of toxicity

If a parent or caretaker suspects paracetamol overdose, do not wait until symptoms appear. Seek medical care for the child as soon as possible. Remember to bring the bottles or labels of the medications given to the child along.

Paracetamol toxicity primarily affects the liver and early symptoms of paracetamol toxicity include nausea, vomiting, tiredness and abdominal pain. Late symptoms would be jaundice (yellowing of skin), , indicating damage to the liver. Blood tests would be carried out to measure the concentration of paracetamol in the child’s blood and antidotes may be administered if necessary.

 

Prevention of overdose

When administering paracetamol to a child, always be alert, read the labels carefully and make a mental note of the concentration stated. When giving paracetamol with other cold medications, read the labels to ensure that there is no paracetamol contained within that formulation. When in doubt, always consult your pharmacist or doctor. Know the child’s body weight and calculate the appropriate dose.

 

Correct dose of paracetamol for children

The general dose of paracetamol given to children is 10 to 15 mg per kilogram of the child’s body weight. The dose calculated from the child’s body weight may be repeated up to 5 times OVER 24 HOURS, but the doses MUST BE AT LEAST 4 HOURS apart.

If unsure of how to calculate the appropriate dose, we have included a dose calculator below that calculates the volume of paracetamol syrup to be administered according to the body weight of the child and concentration of paracetamol syrup.

 

References

  1. Acetaminophen Toxicity in Children. PEDIATRICS. 2001;108(4):1020-1024.
  2. Ogilvie J, Rieder M, Lim R. Acetaminophen overdose in children. Canadian Medical Association Journal. 2012;184(13):1492-1496.
  3. Drug Information Handbook. Lexi-Comp Inc; 2017.
  4. Image credit: https://www.elitereaders.com/wp-content/uploads/2016/04/child-fever-featured-image.jpg

 

 

Pou Wee Gan
Pou Wee Gan

M.Pharm, MBBS, BCPS, R.Ph

A pharmacist first, then a medical doctor. An avid tea drinker and an occasional poet.

No Comments Yet

Leave a Comment

Copyright © 2017 Dosing Health. All Rights Reserved. Dosing Health does not provide medical advice, diagnosis or treatment.